Jump to content

What will pdoc think?


Recommended Posts

I am seriously struggling here.

I am dx'd as OCD, anxiety/panic, and very recently bipolar.

BUT, my new pdoc isn't sure about the bipolar. He tentatively disagrees.

He wants to put me on Lithium and Seroquel today.... and I don't want to, but he doesn't know that yet.

I am so "un" when it comes to meds right now. I can't help but constantly worry about the possible side effects. I think about it and can't seem to shake it. I feel like I don't want to take meds. The "possible" side effects aren't the end of it. The "more than likely almost for sure" side effects frighten me even more. The constant drowsiness associated with the seroquel, the mind numb - can't find words or the lithium. Oh god, there are so very many. I can't function like that. I have to drive to work everyday and be fully functional with clients on a constant basis!

I reaaaaaaallllyyyy don't want to take meds. I'm scared. Very, very.

If I tell this to pdoc, what will his reaction likely be? I mean, that is his purpose, meds, that's all he does. He's a pdoc!

But....

Well, that's about it I guess.

Not sure what to do. ;)

Link to comment
Share on other sites

Echo, I think most of us have felt that way about meds at some point, I know used to.  Hint, reading about the drugs and all the side effects that can happen is probably not a good thing to use as a way to judge whether or not you could handle the meds.  It often freaks people out more than is necessary.  That said, I would suggest telling your pdoc about your fears and what basis you have for those fears.  But if you tell him you went online and read everything he might get pissy at you trying to do his job. LOL. Hopefully he will be able to alleve some of your fear.  Sorry I can't be more helpful.  I strongly dislike taking meds but without them I would be dead so I guess you have to weigh which is worse the disease or the side effects of meds. Good luck at pdoc appointment and let us know how you make out.  Stay well, Sulu

Link to comment
Share on other sites

Hey Echo (trying to cheer you up):

Do tell him.  If he even suspects you're BP, he's probably expecting one of two reactions from you, sooner or later:

"Don't make me take that!"  or

"Oh, by the way, I stopped taking that."

The first one's better.  Yes, if you seem to have freaked yourself out with research, he may give you a little grief, especially since he's new. But he'll also explain himself, which might be persuasive.  I doubt very, very, very much that he'll not want to treat you.  And you know that you never *have* to take anything you're not willing or ready to take.

Good luck,

sg

-- got talked into lithium and is glad of it

-- is notably less freaked when on Seroquel

-- motto: "no matter what I do, he's seen worse"

Link to comment
Share on other sites

Thank you both for your thoughtful and cheery replies. You have helped to ease my mind a little. I really appreciate it.

I understand where both of you are coming from, and it makes sense. I know I should be trying meds with an open mind.... but I just can't! As hard as I try, it seems impossible.

I guess my problem is I just can't push past the idea that once I start these meds I will become a balding, fat, brain is mush, zombie, rashed, acne prone, body tremoring constantly, tired all the time living dead person who cannot function on any level.

Not to mention that will all my prior meds it seems that I always only ever encounter the negative side effects, and never the positive.

Medicated and riddled with side effects or unmedicated and continuing into the unknown on a daily basis? What a lovely array of choices.

Yikes.

*Sits in a corner scared*....

Link to comment
Share on other sites

My motto is: Nothing is carved in stone.  This works on two fronts--

1. Not all side effects are permanent.

2. If the side effects of a drug are absolutely intolerable, you tell your pdoc that you just can't stay on the drug.

Does that help?

Karen

Link to comment
Share on other sites

I guess my problem is I just can't push past the idea that once I start these meds I will become a balding, fat, brain is mush, zombie, rashed, acne prone, body tremoring constantly, tired all the time living dead person who cannot function on any level.

I had that too. I started meds anyway. I refused Epival because of my best friend's terrible, terrible experience with it, but agreed to try lithium anyway. I think there has been a week, total, of side effects I would have found intolerable on a regular basis. During that week, those fears listed above resurfaced with a vengeance... but it passed, and the lithium really does help me.

Seroquel turned me into a temporary zombie, but the daytime sedation was transitory. Maybe it will work for you, too. I hope so.

Link to comment
Share on other sites

The pdoc will want to treat you.  what you've said is nothing he hasn't heard before and besides, is part of trying to get well.  On one hand, it's smart to look into the drugs; on the other, you are making yourself nuts.  You don't know yet what side effects, if any, will come up.  There are people who tried Zoloft and can't have an orgasm with a jackhammer (girls, like me) and it still sells b/c there are plenty of people for whom it works just fine. Your doc should be understanding about what's intolerable, that's why there are so many to try.

(I'm thinking of making a collage of all the discarded drugs I've tried.)

Interestingly enough, even if he disagrees with the BP status, lithium is used to treat exactly that, so if you get well, it doesn't matter what he thinks.  Plus, after one visit, he can't really see all of what you are suffering, so it may change.  We've all gone thru the different diagnoses and it's difficult even for the best doctors to fully recognize. 

Link to comment
Share on other sites

You could also maybe just take it extra slow so that the meds don't interfere so much with your life while your body gets acclimated to the meds. In my personal experience, it took me a few days for my seroquel to stop giving me a sound night's sleep

Link to comment
Share on other sites

I guess my problem is I just can't push past the idea that once I start these meds I will become a balding, fat, brain is mush, zombie, rashed, acne prone, body tremoring constantly, tired all the time living dead person who cannot function on any level.

You mean you have to take >>drugs<< to get there? :)

For me it just comes naturally. ;)

Mark

Link to comment
Share on other sites

When I found out I was changing meds for the first time in 5 years I spent days on end reading crazymeds.us.  Every time my pdoc mentioned something new I spent more days reading up on it.  BTW, my pdoc didn't object to my research at all, and took my concerns into consideration. (edited to add: but my research drove me batty; I was an absolute ball of nerves and scared of taking anything until I stopped my obessive surfing)

Pdocs know BPs have trouble with med compliance, and so they're used to dealing with it.  Talk to him honestly so he can talk with you about strategies.  He knows you'll never know what works unless you're compliant taking it, so he'll have ideas.  It's what he's there for; he's not just a pill dispenser.  If he is you want someone better anyways.

I second what everyone's saying about side effects.  First, not everyone gets every side effect, and many you mention are categorized as rare.  Hell, some of us get no side effects from some drugs.  Second, some side effects are transient.  When I started taking a tiny bit of Lamictal I slept 14 hours a day.  That ended in a few weeks (or went away with the dose increase, who knows).  Depakote made me stupider for a month, then I was fine.  Wellbutrin gave me insomnia at first, but now I have no problem. 

And remember we've all panicked pretty bad about meds at one point or another.  But once you find something that helps, that lets you be sane for the first time in ages, you'll be glad to pop those little pills.  'Cuz nothing beats feeling better.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...